Alert archive / Hawaii / High Surf Advisories in 2011
High Surf Advisory 39, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Oct 22, 2011, 3:32 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Oct 23, 2011, 6:00 AM HST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2011, 3:32 PM HST (01:32 UTC)
- In effect from
- Oct 23, 2011, 6:00 AM HST
- Expired
- Oct 24, 2011, 3:22 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
134 WHHW40 PHFO 230132 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST SAT OCT 22 2011 ...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... ...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... .A DEEP LOW IN THE GULF OF ALASKA GENERATED A NORTHWEST SWELL THAT WILL ARRIVE LATE TONIGHT AND PEAK SUNDAY AFTERNOON. THE SWELL WILL MAINTAIN ELEVATED SURF THROUGH SUNDAY NIGHT. HIZ001>003-007-008-012-013-017-019-020-231445- /O.NEW.PHFO.SU.Y.0039.111023T1600Z-111024T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 332 PM HST SAT OCT 22 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY. * SURF...WAVES OF 10 TO 15 FT ARE EXPECTED ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI. WAVES OF 8 TO 12 FEET ARE EXPECTED ALONG WEST FACING SHORES OF NIIHAU AND KAUAI. * TIMING...SURF WILL BEGIN TO RISE LATE TONIGHT AND WILL REACH ADVISORY LEVELS LATE SUNDAY MORNING. * IMPACTS...DANGEROUS RIP CURRENTS WILL BE HAZARDOUS TO SWIMMERS...AND LARGE SHORE BREAK WILL CREATE DANGEROUS CONDITIONS ALONG THE SHORELINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WROE
3 follow-up statements
350 WHHW40 PHFO 231329 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST SUN OCT 23 2011 ...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... ...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... .A DEEP LOW IN THE GULF OF ALASKA GENERATED A NORTHWEST SWELL THAT HAS ARRIVED THIS MORNING AND WILL PEAK THIS AFTERNOON. THE SWELL WILL MAINTAIN ELEVATED SURF THROUGH TONIGHT. HIZ001>003-007-008-012-013-017-019-020-240230- /O.CON.PHFO.SU.Y.0039.111023T1600Z-111024T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 329 AM HST SUN OCT 23 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. * SURF...WAVES OF 10 TO 15 FT ARE EXPECTED ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI. WAVES OF 8 TO 12 FEET ARE EXPECTED ALONG WEST FACING SHORES OF NIIHAU AND KAUAI. * TIMING...SURF WILL REACH ADVISORY LEVELS LATER THIS MORNING. * IMPACTS...DANGEROUS RIP CURRENTS WILL BE HAZARDOUS TO SWIMMERS...AND LARGE SHORE BREAK WILL CREATE DANGEROUS CONDITIONS ALONG THE SHORELINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
819 WHHW40 PHFO 240134 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 PM HST SUN OCT 23 2011 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... .A LONG PERIOD NORTHWEST WILL PEAK SUNDAY EVENING AND THEN DIMINISH BELOW ADVISORY LEVELS ON MONDAY. HIZ001>003-007-008-012-013-017-019-020-241445- /O.CON.PHFO.SU.Y.0039.000000T0000Z-111024T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 334 PM HST SUN OCT 23 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. * SURF...WAVES OF 10 TO 15 FT WILL IMPACT NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI. WAVES OF 8 TO 12 FEET WILL IMPACT WEST FACING SHORES OF NIIHAU AND KAUAI. * TIMING...SURF WILL PEAK SUNDAY EVENING AND THEN GRADUALLY DIMINISH BELOW ADVISORY LEVELS THROUGH MONDAY MORNING. * IMPACTS...DANGEROUS RIP CURRENTS WILL BE HAZARDOUS TO SWIMMERS AND BEACH GOERS. LARGE SHORE BREAK WILL CREATE DANGEROUS CONDITIONS ALONG THE SHORELINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BIRCHARD
817 WHHW40 PHFO 241322 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 322 AM HST MON OCT 24 2011 HIZ001>003-007-008-012-013-017-019-020-241430- /O.CAN.PHFO.SU.Y.0039.000000T0000Z-111024T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 322 AM HST MON OCT 24 2011 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HEIGHTS HAVE DECREASED BELOW ADVISORY THRESHOLD ALONG NORTH AND WEST FACING SHORES. THE HIGH SURF ADVISORY IS THEREFORE CANCELLED. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 22, 3:30 PM HST, 2 minutes earlier.
Area forecast discussion, Oct 22, 3:30 PM HST, 2 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SAT OCT 22 2011 .SYNOPSIS... LIGHT TO MODERATE TRADE WINDS WILL BECOME MORE SOUTHEASTERLY EARLY NEXT WEEK AS A SURFACE TROUGH DEVELOPS FAR WEST OF THE ISLANDS. CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS DURING NIGHTS AND MORNINGS THROUGH MOST OF THIS WEEKEND...SHIFTING TO LEEWARD AND MAUKA AREAS DURING THE AFTERNOONS AND EVENINGS NEXT WEEK. && .DISCUSSION... EAST TO SOUTHEASTERLY FLOW IS FOUND AT LOW LEVELS ACROSS THE ISLANDS WITH SOUTHWESTERLY FLOW ALOFT BRINGING A FEW THIN HIGH CLOUDS. RECENTLY...THE CLOUDS AND SHOWERS HAVE DEVELOPED OVER LEEWARD KAUAI AND OAHU AS AFTERNOON SEABREEZES CONVERGE WITH THE LIGHT EAST SOUTHEAST FLOW. IN ADDITION...A PATCH OF SHOWERY CLOUDS IS MOVING INTO THE PUNA DISTRICT ON THE BIG ISLAND. ON THE LARGE SCALE...THE PATTERN ACROSS THE CENTRAL PACIFIC FEATURES AN UPPER LEVEL TROUGH WHICH IS PROGRESSING EAST WHICH IS PASSING THE DATELINE FAR NORTHWEST OF THE MAIN HAWAIIAN ISLANDS. THIS UPPER FEATURE WILL CARVE OUT A LOW NEAR 170W AROUND 25N OVER THE NEXT DAY OR TWO. UPPER RIDGING WILL REMAIN DOMINANT OVER THE STATE AND KEEP CONVECTIVE ACTIVITY FROM BECOMING DEEP. HOWEVER WITH LIGHT STEERING FLOW THE NEXT SEVERAL DAYS...A FEW AREAS MAY GET APPRECIABLE RAINFALL AMOUNTS. AS THE TROUGH FAR NORTHWEST OF THE STATE WEAKENS AND LIFT TO THE NORTHEAST DURING THE LAST HALF OF THE WEEK...THE TRADE WINDS SHIFT BACK TO THE EAST NORTHEAST AT MODERATE SPEEDS. MODEL TRENDS SUGGEST THAT WINDS WILL BECOME MORE EASTERLY BY MIDWEEK AND EASTERLY TO NORTHEASTERLY LATE IN THE NEXT WEEK...SO VOG IS NOW NOT EXPECTED TO REACH THE SMALLER ISLANDS. && .MARINE... A NORTHWEST SWELL ARRIVING THIS EVENING...WILL BUILD TO HEIGHTS REACHING HIGH SURF ADVISORY THRESHOLD ON NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI AND WEST FACING SHORES OF NIIHAU AND KAUAI BY DAWN SUNDAY. THIS SWELL WILL SLOWLY DECLINE INTO THE WORK WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY IN EFFECT FROM 6 AM HST SUNDAY UNTIL 6 AM HST MONDAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND THE NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI. && BRENCHLEY
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 7:04 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Oct 23, 1:18 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
High Surf Advisories in Hawaii, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.